The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Update on me


#1

Hi guys I hope all is going well for everyone. I just wanted to give you an update that I started propanolol last week. I’m only 10mg 2 x’s a day for now and will continue to titrate up until I get to 80 mg which my Dr States is the minimum therapeutic dose for migraines. I haven’t encountered any side effects other than my eyes seem to be dry but that is common and nothing eye drops can’t fix. Also the rocking and swaying sensation has calmed down in the last couple of weeks (I pray it continues and doesn’t come back!) although I still feel like I’m moving all the time still and I have the wonderful spinning sensation in my head. I still am feeling more positive overall and hope that this medication works. If not, my next step is to try Nortriptyline. I still am awaiting my appt with Dr Rauch on Oct 26th. I also took a gene test a couple of weeks ago to see what meds will work best for me and many of the popular migraine meds were listed in the green section which is good, so I definitely have some options which I think is contributing to a more positive emotional state. Anyways just wanted to give an update :smiley:


#2

Well done you. I think Propranolol is one of the easier drugs to tolerate. I’ve not had many side effects. It does take longer to really get a hold on MAV than most bjt I’ve found, once it starts, it goes on giving more and more. You might just be beginning to see some improvement by the time you see Dr Raunch. Good luck with it. Helen


#3

Thank you Helen! I remember you were saying that you take prop too. I hope it works for me like it has for you and others. If you don’t mind me asking what dose are you on currently? My only fear is getting low blood pressure with a higher dose.


#4

I don’t think many get good results with micro doses. KathyD did 4 years on 240mg to achieve success but she did it. Don’t mind you asking at all but I’m not saying. Migraine prevention dose in UK is 80-160mg beyond that doctors can only prescribe at consultant’s request, and that’s where I am. UK doses are conservative compared to elsewhere from what I’ve read. You do need effective dose for some months to really see results. Don’t worry about blood pressure too much. Mine’s high but Propranolol didn’t bring it down at all probably because blood pressure doses are higher again usually (160-320mg). Keep eye on your pulse. That could be deciding factor. Helen


#5

Ya my Dr stated that if I tried 80 and it wasn’t working the most she was willing to give me would be 160mg. I will def try to titrate up to the 80 and hopefully my pulse won’t go too low. I don’t have high BP or a high pulse rate so hopefully it won’t be an issue. But, if it does I will try something else


#6

Never heard of a gene test to see which meds might suit that sounds interesting. I hope the propanolol works for you.


#7

I’m off to Dr. Google to read up on it


#8

So glad to hear you are getting some symptoms to calm down. Its so nice to get good news from people progressing on here.


#9

This is great to hear jess I’m so happy ur feeling more positive and great new about the gene test :slight_smile:


#10

That makes at least two of us. Sounds Sci Fi to me. Surely to find a result they’d need to know what they were dealing with, what is MAV but a collection of symptoms, what gene?? Explanation please, somebody. Anybody?


#11

We seemto be way behind the US in this sphere. According to the article below it is a standard screeniing there. Knowing which drugs are less likely to cause us problems would be really helpful. Looks like it could save lives and save money in the longer run


#12

Thanks a bundle for these. I’ll put kettle on and concentrate. Helen


#13

Very interesting reading about your high dose of propranolol. I have been on it for about 6 months now, 30mg twice a day (I didn’t do well on the extended release). My neurologist doesn’t seem to want to go above that dose. I see him again tomorrow for a follow-up. I will ask again about increasing the dose because I am still having almost daily migraines. They are a tiny bit better than they were prior to the propranolol but I’m still very sick.


#14

Minimum dose of Propranolol for migraine prevention is 80mg daily. Plp seem to exp success 160mg. Some countries use up to 240mg. Can take up to four months to work, or longer even! If neurologist isn’t comfortable with that for you, I would ask for something else instead.


#15

Yes, good idea. I think it takes many months at the high doses before you really get some relief. It may not be easy to go up in dose, many times I was floored for a while, but my body figured it out and my blood pressure is completely normal now even though I’m at a high dose of Verapamil.


#16

Thanks for your input. I asked my doc yesterday about increasing the propranolol and he said since I already have low blood pressure, that might be dangerous. Yeah, I forgot about that! I am lightheaded and out of breath some of the time so not going to risk increasing it any more than this. Passing out is not a good thing.

He is going to put in an insurance request for Botox injections for me since I have now failed in three preventative meds (ami, propranolol and topamax) and I have chronic migraines. We decided to try that over the new CGRP meds. Crossing fingers that insurance covers it and that it helps. I’m soooo tired of feeling crappy.


#17

I hope that the Propranolol works out for you! I tried to titrate up to 60 mg. of extended release, but my heart rate was too low and I became very fatigued. I am on 20 mg twice a day, and with the botox and Topiramate, I am pretty steady. I am back to playing music and only have brief spells of feeling dizzy. Occasional discomfort with pressure, and my worst symptoms are the first two weeks after the botox shots.


#18

You seem identical to me…at the minute i have Botox treatment, take Gabapentin & will be starting Venlafaxine tomorrow and use 2 rescue meds…im always worse the first 2 weeks after Botox and then towards the end when it begins to run out. Can i ask how many treatments you have had? Ive had 2
Thanks
Jo x


#19

Thank you! I’m glad to hear you are having good luck with Topomax. I heard that is a beast of a drug to get on, but people who can tolerate it say it works amazing. I don’t know if I am going to stick with the prop as I have a low pulse rate and low BP as it is. I really think I need something like Nortriptyline to kick this thing.


#20

Thank you I hope it continues. I wish we all could just be cured of this nightmare